Can You Take Ibuprofen And Excedrin Together?

In our latest question and answer, the pharmacist discusses whether or not ibuprofen and Excedrin can be taken together.

Mar 31, 2018

Corrine asked

Can you take ibuprofen and Excedrin together?

Answer

There is a potentially serious drug interaction between ibuprofen and Excedrin which can lead to an increased risk of gastrointestinal (GI) bleeding. The combination of the two drugs is generally not recommended.

If the combination is warranted, consideration should be given to alternative therapies that don’t have any potentially serious drug interactions.

Ibuprofen

Ibuprofen belongs to a class of drugs called 'Nonsteroidal Anti-Inflammatory Drugs' (NSAIDs). It is sold under the names of Advil, Motrin, Ibuprin, and Ibuprofen. It is commonly used for:

  • Pain
  • Swelling
  • Fever
  • Painful period (menstrual) cycles
  • Arthritis

It works by inhibiting a chemical in the body that causes inflammation called prostaglandins.

Some common side effects of ibuprofen include:

  • Dyspepsia
  • Nausea
  • GI ulceration/bleeding
  • Diarrhea
  • Constipation
  • Rash
  • Hypertension
  • Raised liver enzymes
Excedrin

Excedrin is a combination product which contains aspirin, acetaminophen (the main ingredient in Tylenol), and caffeine. It is used primarily to treat migraine headaches and to ease pain.

  • Aspirin belongs to a class of drugs called salicylates, which works by inhibiting a chemical in the body that causes inflammation called prostaglandins (similar to ibuprofen).
  • Acetaminophen belongs to a class of medications used to treat pain called non-opioid analgesics. It works by blocking the enzyme that produces pain and inflammation generating prostaglandins. However, acetaminophen does not reduce swelling or inflammation.
  • Caffeine is a mild stimulant.

Some common side effects of Excedrin include:

  • Stomach ache
  • Heartburn
  • Headache
  • Nausea
  • Trouble sleeping

The increased risk of bleeding from the use of ibuprofen and Excedrin comes from the additive effects from ibuprofen, and the aspirin that Excedrin contains. 

Although Excedrin has been shown to be effective at treating migraine headaches, there are a number of other alternative therapies, which may not interact with ibuprofen that can be used in its place if replacement therapy is desired.

Summary
  • The use of ibuprofen and Excedrin is generally not recommended due to the potential for the serious side effect of GI bleeding. The combination of these two products should be avoided, especially since alternative therapies exist for both ibuprofen and Excedrin.

Ready for a more personal experience with your meds?